News

Class 1 Recall of DePuy Orthopaedic LPS Diaphyseal Sleeve

MedWatch logoMedWatch - The FDA Safety Information and Adverse Event Reporting Program

DePuy Orthopaedics LPS Diaphyseal Sleeve: Class I Recall – Taper Connection May Not Accommodate Physiologic Loads

AUDIENCE: Orthopedics, Surgery, Risk Manager

ISSUE: FDA notified healthcare professionals of a Class I recall of the LPS Diaphyseal Sleeve. The LPS Diaphyseal Sleeve to Diaphyseal Sleeve Base taper connection may not be sufficient to accommodate potential physiologic loads that may be transferred to the junction during normal gait activities by some patients. This may result in fracture of the sleeve at the taper joint which may also lead to loss of function or loss of limb, infection, compromised soft tissue or death.

The FDA has received a total of 10 reports (6 fractures and 4 reports of loosening that may or may not be attributed to the same device design issue) of incidents in which the device has malfunctioned.

The affected devices were manufactured from 2008 to July 20, 2012. See the Recall notice for a list of affected product codes and lot numbers.

BACKGROUND: The LPS Diaphyseal Sleeve is intended for use with the LPS System which is an end-stage revision knee product that allows surgeons to reconstruct severe soft tissue and bony defects. The diaphyseal sleeve is intended to enhance the fit and fill of the diaphyseal femoral canal with femoral and tibial replacements.

RECOMMENDATION: On Jan. 4, 2013, DePuy issued an Urgent Medical Device Recall informing hospitals and surgeons of the problem and to immediately stop distributing or using the recalled lots. If a medical facility has the affected product in stock, it should be returned to DePuy.

DePuy is not recommending revision or additional follow up in the absence of symptoms of patients with this implanted device. However, DePuy is encouraging surgeons to communicate with patients who received these implants and discuss the risks of the implant fracture and the method for detecting implant failure if the patient begins experiencing symptoms.

Web MD: Bufferin, Excedrin, NoDoz, Gas-X Recalled

published in Web MD

Bufferin, Excedrin, NoDoz, Gas-X Recalled. Pill Mixup: Bottles May Contain Stray Pills, Prescription Painkillers

By Daniel J. DeNoon And Jennifer Warner
WebMD Health News Reviewed by Laura J. Martin, MD
Source Link (click here).

Jan. 9, 2012 — Bufferin, Excedrin, Gas-X, and NoDoz products have been recalled because they may be mixed with one another, contain broken tablets, or contain prescription painkillers.

Drugmaker Novartis is voluntarily recalling 1,645 lots of the four products. All four of the recalled products — as well as nine prescription opiate painkillers including Percocet and morphine — were made at the same plant in Lincoln, Neb. The opiate painkillers are made at the Novartis plant for Endo Pharmaceuticals.

At a news teleconference, Edward Cox, MD, director of the FDA’s office of antiviral products, said there was a slight but real risk that opiate prescription drugs could end up in the over-the-counter products.

“There is a potential risk that it could happen,” Cox said. “That is the reason for the consumer-level recall, because there is the potential for a product mix-up there.”

Packages of each of the brands may contain tablets, caplets, or capsules of other products. Some of the pills may be broken or chipped.

All Bufferin products with expiration dates of Dec. 20, 2013, or earlier have been recalled. Brand names include Bufferin Extra Strength Tablets, Bufferin Low Dose Tablets, and Bufferin Regular Strength Tablets.

All Gas-X Prevention products with expiration dates of Dec. 20, 2013, or earlier have been recalled.

The following Excedrin products with expiration dates of Dec. 20, 2014, have been recalled:

  • Excedrin Extra Strength Caplets
  • Excedrin Extra Strength Express Gel Caplets
  • Excedrin Extra Strength Gel Caplets
  • Excedrin Extra Strength Tablets
  • Excedrin Back & Body Caplets
  • Excedrin Sinus Headache Caplets
  • Excedrin Migraine Caplets
  • Excedrin Migraine Gel Tablets
  • Excedrin Migraine Tablets
  • Excedrin Menstrual Complete Express Gel Caplets
  • Excedrin PM Caplets
  • Excedrin PM Express Gel Caplets
  • Excedrin PM Tablets
  • Excedrin Tension Headache Caplets
  • Excedrin Tension Headache Express Gel Caplets
  • Excedrin Tension Headache Gel Tablets

The recalled products were distributed throughout the United States, but not internationally.

There have been no reports of illness or injury from the products.

“Mixing of different products in the same bottle could result in consumers taking the incorrect product and receiving a higher or lower strength than intended or receiving an unintended ingredient,” Novartis warns. “This could potentially result in overdose, interaction with other medications a consumer may be taking, or an allergic reaction if the consumer is allergic to the unintended ingredient.”

Consumers who have the recalled products should stop using them and contact Novartis (888-477-2403 or novartisOTC.com) for information on returning them for a refund.

People who may have had adverse events related to the products should report them to the FDA’s MedWatch program (www.fda.gov/medwatch/report.htm).
FDA: Plant Problems Date to ‘at Least 2009′

In a statement, Novartis says it confirmed the problem during an internal product review following customer complaints. According to an FDA inspection report dated June 13 to July 8, 2011, those complaints have been coming in since “since at least 2009.”

Article: http://www.webmd.com/news/20120109/bufferin-excedrin-nodoz-gasx-recall?ecd=wnl_nal_wmh_010912